Hail, Decatur
- When
- September 13, 4:09 PM MST
- Where
- Decatur County, 9 mi N of Norcatur
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.967, -100.183
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 13, 1:05 PM MST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 205 PM MDT MON SEP 13 2004 .DISCUSSION...FORECAST CONCERNS REMAIN ON TEMPERATURES THE NEXT FEW DAYS AND AREAL COVERAGE OF PRECIPITATION. AT 20Z A SURFACE LOW WAS CENTERED AROUND BURLINGTON COLORADO WITH A WIND SHIFT AND MINI COOL FRONT EXTENDING FROM NORTHEAST TO SOUTHWEST ALONG IT. TEMPERATURES RANGE FROM 82 IN YUMA TO 98 IN HILL CITY. A NARROW LINE OF SHOWERS AND THUNDERSTORMS EXTENDED FROM NORTHEAST SOUTH DAKOTA SOUTHWEST INTO CENTRAL COLORADO...COINCIDING WITH BETTER MID AND UPPER LEVEL MOISTURE AND 700 DEWPOINTS. A FEW STORMS ALSO JUST DEVELOPED TO OUR SOUTHWEST...MOVING NORTHEAST. ETA QPF MATCHED UP WELL WITH THIS LINE OF PRECIPITATION. TONIGHT...FRONTAL SURGE PER 6 HOURLY PRESSURE RISES FROM THE GFS/ETA SUGGEST THAT THE FRONT WILL JUST ABOUT CLEAR THE COUNTIES ALONG THE CO/KS BORDER WHILE HANGING UP AND/OR BISECTING THE EASTERN 1/2 OF THE AREA. THIS WILL CREATE QUITE A TEMPERATURE GRADIENT OVERNIGHT WITH VERY MILD TEMPERATURES OVER THE EASTERN 1/3 AND CLOSER TO NORMAL READINGS WEST. UPPER LEVEL JET ENERGY WILL INCREASE FROM THE NORTH TONIGHT OVER THE FAR NORTHERN COUNTIES AS DOES THE PREFERABLE MID LEVEL MOISTURE. LOW LEVEL MOISTURE ALSO INCREASES A BIT BEHIND THE FRONT. OVERALL...HIGHEST PRECIP CHANCES WILL BE NORTH AND DECREASING QUICKLY AS ONE GOES SOUTH. TUESDAY/TUESDAY NIGHT...UPPER TROUGH AXIS SWINGS ACROSS THE AREA DURING THE PERIOD. BIGGER CHALLENGE WILL BE TEMPERATURES. WINDS WILL VEER AROUND TO THE EAST/SOUTHEAST DURING THE DAY BUT 850 TEMPERATURES CHANGE VERY LITTLE FROM MONDAYS READINGS...EXCEPT THE ETA WHICH HAS 5 TO 15 DEGREE 850 COOLING FROM SOUTH TO NORTH. FSL RUC II HAS A GENERAL WEST TO EAST ORIENTATION TO THE 850 TEMP FIELD SIMILAR TO THAT OF THE GFS/ETA/UKMET. WILL AVERAGE THE GFS/ETA TEMPERATURES AND MESH WITH THE 2M/MOS GUIDANCE NUMBERS AS A STARTING POINT WHICH GIVES HIGHS IN THE MID 80S NORTH TO LOW/MID 90S EAST/SOUTH. BIG PUSH OF COOLER AIR RACES IN TUESDAY NIGHT WITH 6 HOURLY PRESSURE RISES APPROACHING 8-9 MB. UPPER TROUGH AXIS PASSES THE AREA WITH SUFFICIENT MOISTURE AND LIFT TO PRODUCE A MUCH BETTER CHANCE OF PRECIP MAINLY NORTH OF THE INTERSTATE...TAPERING OFF AS ONE GOES SOUTH AND AWAY FROM THE DYNAMICS. WITH THE 6 HOURLY PRESSURE RISES AND EXPECTED PRECIP ANY THUNDERSTORMS THAT DEVELOP MAY BRING DOWN SOME RATHER HEALTHY WINDS. LOW TEMPS CLOSER TO NORMAL. WEDNESDAY/WEDNESDAY NIGHT...HIGH PRESSURE AND MUCH COOLER AIR WILL GREET TRI-STATE AREA RESIDENTS WITH AFTERNOON TEMPERATURES ABOUT 16F COOLER THAN TUESDAYS READINGS. WITH THE GFS/ETA IN GOOD AGREEMENT AT 850 WILL TAKE THE AVERAGE AND ADD A TOUCH OF 2M/MOS GUIDANCE TO PRODUCE HIGHS LOW 70S NORTHWEST TO LOW 80S SOUTHEAST. SOUTHERLY WINDS RETURN TO THE WESTERN 1/3 OF THE AREA BUT REMAIN LIGHT OVER THE EAST. THIS WILL TRANSLATE INTO THE COOLER READINGS EAST AND A BIT WARMER READINGS WEST. THURSDAY/THURSDAY NIGHT...TEMPERATURES REBOUND BACK INTO THE MID/UPPER 80S AS SOUTH TO SOUTHEAST WINDS DEVELOP. WILL NEED TO WATCH THIS A BIT AS SOUTHEAST WINDS ARENT REALLY OUR FRIEND FOR STRONG WARMUPS. THESE TEMPERATURES MAY NEED TO BE TAPERED DOWN JUST A BIT. SURFACE TROUGH MOVES THROUGH THURSDAY NIGHT BRINGING A SHIFT IN THE WIND BUT LITTLE CHANCES FOR PRECIP. FRIDAY-MONDAY...FORECAST CONCERNS REMAIN ON TEMPERATURES. UPPER LEVEL FEATURES ARE IN GOOD AGREEMENT WITH A SLOWLY DEEPENING UPPER TROUGH TO OUR WEST THROUGH SUNDAY BEFORE SLOWLY PUSHING EASTWARD ON MONDAY. FORECAST AREA WILL BE UNDER SOUTHWEST FLOW ALOFT WITH DISTURBANCES EJECTING FROM THE FLOW ACROSS THE AREA. MID AND UPPER LEVEL MOISTURE (700-500 MOISTURE) SHOW IT RATHER DRY WHICH WOULD LIMIT ANY ORGANIZED OR HIGH CONFIDENCE IN ANY PRECIP DURING THIS TIMEFRAME. THIS IS REFLECTED IN THE QPF FORECASTS FROM THE GFS/DGEX WITH NONE EXPECTED. WITH THAT OUT OF THE WAY CHALLENGE WILL BE TEMPERATURES. AS THE UPPER RIDGE AMPLIFIES 850 TEMPERATURES FROM THE DGEX/GFS ALSO WARM A DEGREE OR TWO EACH DAY. LATEST MEX GUIDANCE A BIT WARMER THAN YESTERDAY BUT WITHOUT ANY SIGNIFICANT CLOUDINESS AND WARMING TEMPERATURES ALOFT WILL KEEP HIGHS ABOVE THE CURRENT GUIDANCE. MINS ALSO LIKELY A BIT ABOVE GUIDANCE GIVEN THE AIRMASS AND ABOVE NORMAL AFTERNOON TEMPERATURES. WILL IGNORE THE LATEST GFS ATTEMPT AT A FRONTAL PASSAGE MONDAY AS THE DGEX AND UPPER TROUGH AXIS GENERALLY REMAIN TO OUR WEST. THIS WOULD LIKELY KEEP US UNDER SOUTHERLY FLOW THROUGHOUT THE ATMOSPHERE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && DDT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT MON SEP 13 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200- CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS- RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS- YUMA CO- 1044 AM MDT MON SEP 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING ALONG AND NORTH OF HIGHWAY 36...FROM YUMA COUNTY COLORADO EAST ALONG THE KANSAS AND NEBRASKA BORDER TO MCCOOK. THE ATMOSPHERE REMAINS VERY WARM AND RELATIVELY DRY...SO THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE ISOLATED DAMAGING WIND GUSTS AND FREQUENT CLOUD TO GROUND LIGHTNING. HOT TEMPERATURES AND LOW RELATIVE HUMIDITY WILL ALSO COMBINE WITH WITH SOUTHWEST WINDS OF 15 TO 30 MPH TO CREATE EXTREME FIRE DANGER THIS AFTERNOON. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL BRING COOLER TEMPERATURES AND HIGHER HUMIDITY TO THE TRI STATE REGION TUESDAY. UPSLOPE FLOW WILL DEVELOP BEHIND THE FRONT TUESDAY AFTERNOON...AND AID THE DEVELOPMENT OF THUNDERSTORMS OVER NORTHEAST COLORADO. THESE THUNDERSTORMS MAY MOVE ACROSS THE REGION NORTH OF INTERSTATE 70 IN KANSAS AND NEBRASKA OVERNIGHT...BRINGING A THREAT FOR ISOLATED LARGE HAIL OR DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AFTER 4 PM CDT...NORTH OF HIGHWAY 36. BURKE
The Goodland radar (KGLD), 146 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421195, 5421196, 5421197.